7 Surprising Drugs That Can Cause Tinnitus and Bad For Your Ears

Tinnitus - ringing in the ear

Tinnitus may present as a constant noise in the head for example;  ringing in the ear. Tinnitus rarely shows as a serious health problem, but having a constant ringing in your ear definitely can be annoying.

Read on the learn more about ” 7 Surprising Drugs That Cause Tinnitus and Bad For Your Ears.”

WHAT IS TINNITUS?

Tinnitus is sound in the head with no external source or cause. Tinnitus may present as a constant noise in the head.

You may experience one or more of the following symptoms of tinnitus;

  • Ringing sound
  • Whistling
  • Buzzing
  • Chirping
  • Hissing
  • Humming
  • Roaring
  • Shrieking

You may feel the sound coming from one ear or even both.  You may also feel as if the sound is coming from inside your head or from a distance.

The sound maybe

  • Constant or intermittent
  • Steady or pulsating

Tinnitus has occurred in everyone, especially when exposed to extremely loud noise.

Tinnitus affects over a 50million people in the United States. This condition is prevalent in people over aged 55 and it is linked to hearing loss.

Although, a lot of people worry that tinnitus can cause them to go deaf or have serious medical issues.

 

Tinnitus condition can be classified as either Subjective or Objective.

Tinnitus is subjective if only you can hear the noise.

While you can classify tinnitus as an objective in cases if you have a heart murmur. You can hear the sound. Your doctor can also hear it using a stethoscope.

You may also hear your heartbeat inside your ear. This kind of condition is referred to as Pulsatile Tinnitus. Pulsatile tinnitus often occurs at night.

This kind of tinnitus is prevalent amongst the older age group, this is due to poor flow in the arteries associated with aging.

Pulsatile might also be a sign of tumor or blood vessel damage your body is trying to alert you about.

You should always report to your doctor if you observe or have pulsatile tinnitus.

Chronic tinnitus is unpredictable. Its symptoms may remain or sometimes worse.

Tinnitus condition can interfere with your everyday life.  So it is important you get professional help and treatment.

TINNITUS AND AUDITORY PATHWAY

When sound waves pass through your ear canal, it travels through the middle and inner ear.

The hair cells in your ear play an important role. They transform the sound waves into electrical signals.

These signals are carried to your brain’s auditory cortex through the auditory nerve.

Damage to the hair cells can cause the brain not to receive expected signals.

This disconnect can result in Tinnitus or ringing in your ear.

This damage can be caused by;

  • Loud noise
  • Ototoxic drugs

The majority of cases of tinnitus are “sensorineural,”. Sensorineural tinnitus occurs due to hearing loss at the cochlea or cochlear nerve.

Yet tinnitus may occur in other places. Your body often produces a somatic sound that you do not notice.

You may observe somatic sound if there is an interference to your normal hearing. An example is the blockage of your outer ear with earwax.

A study showed people who had experienced tinnitus after exposure to noise were at higher risk for hearing loss in high frequencies, tinnitus, and noise sensitivity.

Drugs that can cause or worsen Tinnitus

1. Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs)

Examples are;

  • Ibuprofen
  • Naproxen

Studies have shown that excessive usage of acetaminophen with hydrocodone and with oxycodone has also been associated with irreversible sensorineural loss.

2.  Antibiotics

Examples are;

  • Ciprofloxacin
  • Doxycycline (Vibramycin)
  • Gentamicin
  • Erythromycin
  • Tetracycline
  • Tobramycin
  • Vancomycin

A study showed that Amikacin and neomycin tend to affect the cochlea mainly, while gentamicin tends to be quite vestibulotoxic.

3. Antimalarial drugs

Examples are;

Chloroquine

Quinine

4. Anticonvulsants

Examples are;

Carbamazepine

Valproic acid

5. Cancer drugs

Examples are;

Cisplatin

Vincristine

6. Loop diuretics

When administered intravenously in high doses.

Examples are;

  • Bumetanide  
  • Furosemide
  • Torsemide

A report from a study shows that the incidence of tinnitus was very high in patients who received diuretics (72 out of 265 patients; 27.2%).

7. Tricyclic antidepressants

Examples include;

  • Amitriptyline  
  • Clomipramine
  • Imipramine

Other things that can cause hearing loss and/or tinnitus include;

  • Loud noise
  • Ototoxic medications
  • Impacted Earwax

Middle ear problems such as infections, vascular tumors, and aging.

Tinnitus can also be a symptom of Meniere’s disease. Meniere’s disease is a disorder of the balance mechanism in the inner ear.

WHEN TO SEE YOUR DOCTOR

If you experience tinnitus that’s;

  • Continuous
  • Steady
  • And high-pitched.

Generally, it indicates a problem in the auditory system. You should go for hearing tests conducted by an audiologist. Pulsatile tinnitus calls for a medical evaluation.  Especially if the noise is frequent or constant.

You may need an MRI or CT imaging to check for a tumor or blood vessel abnormality.

The severity and impact of tinnitus can be affected by your general health. You should ensure to practice a healthy lifestyle, diet, physical activity, good sleep, and reduce your stress level.

Ensure you wear earplugs or protectors to protect your ears if you are exposed to loud noise at work or home.

This is will help you reduce your risk of hearing loss or further hearing loss.

CONCLUSION

Tinnitus is a constant noise in the head in the form of ringing in your ears. It can occur anywhere along the auditory pathway.

One of the most common causes of tinnitus is damage to the hair cells in the cochlea. These hair cells help transform sound waves into nerve signals that are carried to the brain.

Hair cells can be damaged by ototoxic drugs. This damage can result in tinnitus. Tinnitus or ringing in the ears can sure be annoying.

PIN IT, SAVE IT OR SHARE WITH OTHERS

causes of tinnitus